Doctor: Safety is key when handling an overdose situation - wave3.com-Louisville News, Weather & Sports

Doctor: Safety is key when handling an overdose situation

Medical professionals say you should wear and msk over your face and mouth along with robber gloves when dealing with overdose victims. (Source: Dale Mader, WAVE 3 News) Medical professionals say you should wear and msk over your face and mouth along with robber gloves when dealing with overdose victims. (Source: Dale Mader, WAVE 3 News)
Dr. Robert Couch (Source: Dale Mader, WAVE 3 News) Dr. Robert Couch (Source: Dale Mader, WAVE 3 News)
Narcan is used to reverse the effects of an overdose.(Source: WAVE 3 News) Narcan is used to reverse the effects of an overdose.(Source: WAVE 3 News)

LOUISVILLE, KY (WAVE) - Would you know how to handle an overdose situation? A Louisville doctor on the front lines of caring for patients who have overdosed has a warning.

The nation's opioid epidemic is creating potent mixes of already deadly street drugs. Norton Healthcare says the new highly potent drugs are causing more overdoses as well harm to first responders who are coming in contact with them. 

Norton Healthcare says between January and March, Louisville Metro EMS responded to nearly 2,400 overdose calls. With these growing numbers, your chances of coming in contact with someone who has overdosed is also increasing. Knowing what to do is critical.

MORE FROM WAVE3.COM
KSP searching Brooks Houck's grandmother's Bardstown home
Report: stabbing victims confronted suspect about vehicle break-in
'Dope House Closed': Neighbors thank LMPD for arrest

For most people, the initial reaction is to rush over and help, doctors warn that you need to be aware of the potential danger you are getting into. 

"We have to be careful not to create another patient that our first responders would have to deal with by becoming another overdose victim," Dr. Robert Couch medical director of Norton Audubon Hospital said.

If you know someone who may be overdosing, here are some tips to keep yourself safe from Norton Healthcare:

  • Call 911 immediately.
  • Assume any suspect street drug found on a person may contain a deadly mixture that could be harmful if touched or inhaled.
  • Cover your skin as much as possible. Wear gloves and cover your nose and mouth.
  • Do not touch or disturb any materials, drugs, or objects in or around the scene. 

Dr. Robert Couch, medical director of emergency services at Norton Audubon Hospital, suggests that people who struggle with drug use or if you know someone who does, to keep the overdose-reversal medication Narcan available. The medication, also called Naloxone, is in the form of a nasal spray and is known for near-instantaneous reversal of overdoses, which can be fatal. 

Sam Jacobs was introduced to heroin when he was 16 years old.  He says his life was out of control and he overdosed ten months ago. His friends called 911 when he overdosed.

"I'm just grateful that my friends were smart enough to know that I needed help," Jacobs said. "I hear stories all the time that people being left and people are too scared to handle the situation."

Jacobs is 18 years old now and is currently in recovery at The Healing Place in Louisville. He said his parents had no idea he was addicted to heroin. He encourages everyone to know what to do when someone is overdosing.

"You never know when you are going to find someone who needs help," Jacobs said.

Jacobs is grateful for his second chance. He says he is optimistic about life now and wants to help others, get his GED, and go to college.

Two years ago, Kentucky passed a Good Samaritan law. It protects people from drug charges when they seek help for someone who overdoses.

Copyright 2017 WAVE 3 News. All rights reserved. 

Powered by Frankly